PMRGCAuk
6,769 members10,525 posts

Gca steroid resistant

Hello. I have had GCA involving large arteries for about a year. I have been given infusions of methylprednisolone 3 days in a month for the last 4 months and took 30mg prednisolone in between. There was some good response initially and my CRP came right down. I still had the symptoms though and was started on methotrexate. I'm now back in hospital and my CRP is up again, I am being given antibiotics and I'm waiting for an US of the abdominal aorta. I don't have detectable pulse in one arm. I've now convinced myself that I must be a steroid resistant case :(

If someone has had a similar experience could you please share your story? Thanks

17 Replies
oldestnewest

Are they sure it is "just" GCA? It sounds more like a large vessel vasculitis and there are various sorts. Is your rheumatologist a real vasculitis specialist? Something I doubt.

I assume you are in the UK since you say prednisolone - so I'd suggest you call the VasculitisUK Helpline and discuss it with them:

healthunlocked.com/vasculit...

Contact us

vasculitis.org.uk

0300 365 0075

Out of interest - where are you?

1 like
Reply

Thanks for your reply. I'm in Poland. I use this forum cause nothing similar exists over here.

I'm in a specialist rheumatology department but have not had the greatest experience. I'm treated by a professor of rheumatology but patients are treated here more like children and not given much information at all. That's why I've been trying to research the subject on my own. When I try to speak to any doctors here they're dismissive.

The gca diagnosis had been inconclusive for a few months and it was a specialist Ultrasound vascular consultant who confirmed it.

I will have a look at the info you recommended.

Thanks again

Reply

OK - it was the comment you made about the lack of pulse in one arm that makes me sceptical. Why not put your post on the Vasculitis forum, explaining you are in Poland, and probably Keyes will provide you with more information about the pulse thing.

Presumably your doctors are still like German doctors were "There, there, I'm the clever doctor who knows it all, don't you worry your little head about this..." Been there, done that. Good luck.

3 likes
Reply

Thanks. They are aware of the pulse thing but I had to mention it to them. They are like German doctors indeed with a very patronising attitude.

Reply

Hi Magavi,

PMRpro is on the ball ( as usual ) it does sound like you have a large vessel Vasculitis.

The use of repeated pulses of IV methylprednisolone is very unusual, why don't they just treat you with a higher dose of oral prednisolone?

How long have you been on the Methotrexate and what dose are you on?

My concern is that an US of the Abdominal aorta will only show if there is a problem with that specific vessel whereas it sounds like you need all the large vessels ( thoracic aorta, subclavians, brachial artery etc ) imaged with a CT or MRI angiogram or similar.

If you want to e mail me on lynn@vasculitis.org.uk I can send you some links.

The UK large vessel Vasculitis specialist is Prof Justin Mason at the Hammersmith in London, he has an international reputation and is always very willing to give advice to other Dr's if only they are prepared to ask!

1 like
Reply

Thank you!!!

1 like
Reply

Hello. Thank you for your reply. I have had subclavian and brachial arteries US and it showed vasculitis. I only had a chest X-ray but I’m not sure what they could see on it to be honest - thoracic arteries? I’ve suggested a CT scan of the chest and perhaps a consultation with a cardiologist but my idea was dismissed.

I’ve only been taking methotrexate for 4 weeks - 10mg and it has now been increased to 15mg.

Im not sure why they are treating me with pulses of methylprednisolone instead of just an oral steroid. Doctors don’t really respond to my questions. I tried to look for some guidelines but without any luck.

I will email you and will be grateful for any advice. I can also pass on the contact details for professor Mason but I’m not sure how the doctors will react to it. Many thanks.

2 likes
Reply

10 mg of Methotrexate is practically a homeopathic dose, I am not surprised that the inflamation hasn't calmed yet.

CXR doesn't show all thoracic aortic aneurysms, I have a dilated thoracic ascending aorta which doesn't show up on a CXR.

I don't how it works in Poland but in the U.K. it's a good idea to have any concerns the patient has documented in the medical notes to provide evidence of concern.

Good questions include

1) Can you give me the clinical rationale for my treatment?

2) Am I being treated in line with evidence based clinical guidelines?

3) Why are you imaging my abdominal aorta but not my thoracic aorta?

Reply

Polish medicine is very different to the UK. When I asked questions previously I was told not to question/suggest anything because I’m not a medic. Most doctors working in the Polish NHS display that attitude towards patients and their families. I’ve been to a few private consultations and although the doctors were more approachable, I was given wrong diagnosis. I can try to write a letter with the questions you suggested and this may be received a bit better.

Hopefully a higher methotrexate dose will give some response. I’m concerned that steroids will ruin my health - I’ve developed diabetes and am on insulin now. Thanks

1 like
Reply

Cutting carbohydrates as much as you can will help with that - I realise that that is not easy with a Polish diet in winter! A low carb diet is now recommended by the Americal Diabetes Association for managing blood sugar levels. It very much depends on the level of the dose of pred but a recent study has shown that long term low dose steroid treatment doesn't cause any increase in the supposed side effects compared with an age-matched population except for cataracts.

It's just occurred to me - we don't know your age?

Yes, I have met the cultural problems of non-UK origin doctors. It is improving with younger doctors who work in the UK for some time. Some German and most Austrian doctors are like that too - but I live in South Tirol and the young doctors who trained in Austria or Germany are getting really quite open to sharing with patients who show a good knowledge of their medical problems. Which is quite a relief to me!!!!

1 like
Reply

My blood sugar spikes a lot especially on methylprednisolone infusions. I'm trying to have my diet under control but steroids make me extremely hungry. I try to excersise and walk a lot. On 10mg prednisolone my sugars were mostly normal.

I will be 70 in 3 months. I had no medical problems and took no medicines until winter 2016.

Hopefully the young generation doctors in Europe will have much better communication skills for their patients. I believe the UK doctors are different already.

1 like
Reply

Many of them are - not all though. Surgeons have always had a bad record for communication skills - and rheumies don't seem to be far behind!

Many of us have found that cutting carbs helps the steroid hunger - because it smooths the blood sugar spikes that trigger insulin production by the pancreas and it is the BS level falling too far as a result that causes the strong hunger pangs.

All the very best - I do hope your doctors improve their performance. Do keep in touch

1 like
Reply

I will redesign my diet when I'm back home from hospital. Thanks for your support!

Reply

My pleasure - and smacznego!

2 likes
Reply

Hi Magavi,

Have replied to your e mail.

Lynn

1 like
Reply

Hello! I know very little about the situation in Poland except that methotrexate is used routinely -far more than in the UK. A few years ago I spent a week at a health farm near Gdansk, on a kind of detox regime. All vegetables. No simple cards, no animal products of any kind. We all got excited when a truckful of cauliflowers arrived! The effects on my bloods were astonishing. I felt amazing but not something I could possibly keep up.

Reply

Hello. I din't know of health farms in Poland. Sounds interesting.

I have my own allotment and grow my own vegetables. Unfortunately since my GCA symptoms started - arm claudication I couldn't do everything I wanted. Hopefully it will change with the treatment and I can have a fresh start this spring.

All the best

Reply

You may also like...